Thunderstorm Wind, Atchison
- When
- August 25, 10:04 AM CST
- Where
- Atchison County, Watson
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.483, -95.633
Trees reported down.
7 hail, 3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 25, 1:40 AM CST, 8 hours 24 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED WWA TIMING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 240 AM CDT WED AUG 25 2004 .DISCUSSION... LONGWAVE TROUGH ACROSS WESTERN CONUS WITH SEVERAL EMBEDDED SHORTWAVE FEATURES ROTATING THROUGH FLOW IS EVIDENT IN EARLY MORNING WATER VAPOR IMAGERY AND OBJECTIVE ANALYSIS. LEAD SHORTWAVE TROUGH LIFTING INTO GREAT LAKES REGION...WHILE UPSTREAM SHORTWAVE NOTED OVER SOUTHERN ROCKIES...WITH ASSOCIATED 80KT 300MB JET STREAK ACROSS SOUTHERN PLAINS. FURTHER UPSTREAM ADDITIONAL SHORTWAVE APPROACHING PACIFIC NORTHWEST COAST ALONG WITH 140+KT 300MB JET. AHEAD OF SOUTHERN ROCKIES SHORTWAVE...VERY MOIST AIRMASS REMAINS IN PLACE ACROSS CENTRAL PLAINS INTO LOWER MO VALLEY...CHARACTERIZED BY DEW POINTS IN THE UPPER 60S TO LOWER 70S F AND 16 TO 18 C AT THE SURFACE AND 850MB RESPECTIVELY...RESULTING IN PRECIPITATE WATER VALUES GREATER THAN 1.5 INCHES. 00Z TOP SOUNDING ALSO INDICATES 24 HOUR WARMING IN THE 700-800MB LAYER RESULTING IN STRENGTHENING CAPPING INVERSION ACROSS THE REGION. EARLY MORNING RADAR IMAGERY SHOWS MCS PROPAGATING EASTWARD ACROSS NORTHERN MO IN REGION OF 850MB THETA-E ADVECTION/PRESSURE ADVECTION ALONG 305/310K SURFACES ALONG EDGE OF CAPPING INVERSION AND JUST NORTH OF WEAK SURFACE WARM FRONT...WHICH IS LOCATED ALONG THE HIGHWAY 36 CORRIDOR. EXPECT THIS FEATURE TO CONTINUE PROPAGATING EAST SOUTHEAST THROUGH THE EARLY MORNING HOURS...LEAVING WEAK OUTFLOW BOUNDARY ACROSS CWA. SOUTHERN ROCKIES SHORTWAVE PROGGED TO EJECT ACROSS CENTRAL PLAINS AS PACIFIC SHORTWAVE DIGS INTO NORTHERN ROCKIES...WHILE SOUTHERN PLAINS JET STREAK SPREADS EASTWARD...ALLOWING FOR STRONG UPPER LEVEL DIFFLUENCE TO SPREAD ACROSS EASTERN KS/WESTERN MO DURING THE AFTERNOON HOURS. SOME CONCERNS REMAIN REGARDING STRENGTH OF CAPPING INVERSION LIKELY TO REMAIN ACROSS AREA. IF CONVECTION IS ABLE TO OVERCOME CAPPING INVERSION...STRONG SHEAR PARAMETERS COUPLED WITH MODERATE TO STRONG INSTABILITY WILL RESULT IN A VERY FAVORABLE ENVIRONMENT FOR SUPERCELLS...INCLUDING THE POTENTIAL FOR TORNADOES. ADDITIONALLY...AFOREMENTIONED MOISTURE COMBINED WITH MOIST ANTECEDENT CONDITIONS WILL RESULT IN THE POTENTIAL FOR ADDITIONAL FLOODING...THUS GOING FFA LOOKS IN GOOD SHAPE. SHOULD SEE A BREAK IN PRECIPITATION THURSDAY BEFORE STRONG COLD FRONT ENTERS THE REGION LATE FRIDAY. EXPECT ANOTHER ROUND OF THUNDERSTORMS...SOME LIKELY SEVERE...AS THIS FRONT PUSHES THROUGH THE FORECAST AREA. SEAMAN && .PREV DISCUSSION... 240 PM CDT TUE... CONVECTIVE AND HEAVY RAINFALL THREATS ARE THE MAIN CONCERNS THE NEXT COUPLE OF DAYS. UNUSUALLY STRONG MID TO UPPER FLOW WILL PROVIDE FOR A GOOD THREAT OF SEVERE MCS DEVELOPMENT THE NEXT COUPLE OF NIGHTS. MORNING CONVECTION HAS SHIFTED SE AND HAS PRODUCED AN OUTFLOW BOUNDARY FROM SW OF TOPEKA TO EXTREME SW MO. THE OUTFLOW BOUNDARY HAS SHOWED SIGNS OF DRIFTING BACK EAST AS PER THE LATEST STLT IMAGERY. CAP BUILDING INTO THE CENTRAL PLAINS SHOULD INHIBIT DEVELOPMENT ALONG THE OUTFLOW BOUNDARY UNTIL THE EARLY EVENING HOURS. A VERY UNSTABLE AIR MASS WILL PREVAIL IN THE VICINITY OF THIS BOUNDARY WITH CAPE VALUES EXCEEDING 3000 J/KG. ALTHOUGH MID LEVEL WINDS ARE CURRENTLY RATHER WEAK...A FEW SUPERCELLS MAY DEVELOP ALONG THE BOUNDARY GIVEN STRONG CAPE AND LOW LEVEL SHEAR. CONVECTION WILL LIKELY SPREAD EAST INTO WESTERN MO AS A 40KT LLJ INCREASES ACROSS THE CWA. THE NORTHEAST PUSH OF THE OUTFLOW BOUNDARY WILL PROBABLY BE INHIBITED BY THE CONVECTIVE DEVELOPMENT. REGARDLESS...STRONG ISENTROPIC LIFT ON THE 310-315K SURFACES WILL ALLOW FOR DEVELOPMENT TO THE EAST ACROSS THE CWA. SHORTWAVE EJECTING FROM THE SRN ROCKIES ALONG WITH A COUPLE H3-H2 JET TO PROVIDE IMPRESSIVE DIVERGENCE FIELDS AFTER MIDNIGHT. H2 JET RATHER VIGOROUS WITH 100 KTS IN ABQ AT 12Z. WITH IMPRESSIVE AMOUNTS OF MOISTURE AVAILABLE...FLASH FLOODING IS POSSIBLE MAINLY AFTER MIDNIGHT. THE MCS WILL LIKELY ALSO PRODUCE LARGE HAIL AND DAMAGING WINDS. THE MCS MAY LINGER IN THE SRN AND ERN ZONES WEDNESDAY MORNING WITH THE CONVECTIVE COMPLEX LIKELY PRODUCING ANOTHER OUTFLOW BOUNDARY WHICH SHOULD BE LOCATED FROM ERN KS TO SW MO WEDNESDAY AFTERNOON. WITH CONVECTION DRIVING THE LOW LEVEL MASS FIELDS...WILL HAVE TO TAKE THE MODELS WITH A GRAIN OF SALT AS FAR AS SPECIFIC LOCATION OF SFC FEATURES. HOWEVER...DO BELIEVE THAT THE MODELS ARE CURRENT IN PUSHING A DRYLINE INTO CENTRAL/ERN KS DURING THE AFTERNOON HOURS. THE AIR MASS AHEAD OF THE DRY LINE WILL BE EXTREMELY UNSTABLE WITH CAPES POSSIBLY EXCEEDING 5000 J/KG. EAST OF THE DRY LINE AND ESPECIALLY ALONG THE INTERSECTION OF THE OUTFLOW BOUNDARY...MODELS SUGGEST IMPRESSIVE SFC-2KM HELICITIES WITH SFC-6KM SHEAR FROM 30-35KTS. COULD SEE SUPERCELL DEVELOPMENT IN CENTRAL/ERN KS WITH THE SUPERCELLS POSSIBLY REACHING THE KS/MO STATE LINE BEFORE EVOLVING INTO A SEVERE MCS WEDNESDAY NIGHT. HEAVY RAINFALL ALSO A THREAT. AS A RESULT...HAVE ISSUED A FFA FOR TONIGHT THROUGH WEDNESDAY NIGHT. TEMPERATURES TRICKY WITH CONVECTIVE DEVELOPMENT...BUT WILL TRIM GUIDANCE DUE TO PRECIPITATION AND MOIST GROUND. DB A RESPITE FROM THE ACTIVE WEATHER PATTERN WILL ARRIVE ON THURSDAY...AS SHORTWAVE ENERGY SHIFTS TO THE NORTH AND EAST. TEMPERATURES WILL ALSO BEGIN TO HEAT UP AS THE THERMAL RIDGE AHEAD OF THE NEXT TROUGH ADVANCES EAST...AND ETA/GFS 850 MB TEMPS ARE PROGGED TO RISE INTO THE 20C-25C RANGE. HOWEVER...WILL GO A CATEGORY OR TWO BELOW GUIDANCE...TAKING INTO CONSIDERATION POTENTIAL CONVECTIVE DEBRIS/OUTFLOW FROM THE WEDNESDAY NIGHT ACTIVITY...AND THE MOIST GROUND CONDITIONS. THE ETA AND GFS ARE IN RESPECTABLE AGREEMENT REGARDING THE FRONTAL PASSAGE ON FRIDAY NIGHT INTO SATURDAY...AND HAVE INCREASED POPS TO 50 PERCENT. IN THE WAKE OF THE FRONT...COOLER TEMPS (IN THE UPPER 70S/LOW 80S) SHOULD PREVAIL INTO THE BEGINNING OF NEXT WEEK. SCHMIT && .EAX WATCHES/WARNINGS/ADVISORIES... KS...FLASH FLOOD WATCH THROUGH EARLY THURSDAY MORNING FOR ALL ZONES. MO...FLASH FLOOD WATCH THROUGH EARLY THURSDAY MORNING FOR ALL ZONES.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 906 AM CDT WED AUG 25 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-261100- ...THUNDERSTORMS PRODUCING FLASH FLOODING IN ADDITION TO THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS AND A COUPLE OF TORNADOES WILL BE POSSIBLE ACROSS THE OUTLOOK AREA THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHERN KANSAS THIS MORNING...AND MOVE EAST ACROSS NORTHERN MISSOURI LATE THIS MORNING THROUGH THE AFTERNOON. THE STORMS MAY PERSIST INTO THE EVENING HOURS. INSTABILITY AND SHEAR PARAMETERS WILL BE FAVORABLE FOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS...WITH AN ATTENDANT THREAT FOR DAMAGING WINDS...LARGE HAIL...AND POSSIBLY TORNADOES. HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED TO RETURN TO THE AREA FRIDAY AND SATURDAY...AS AN UPPER LEVEL STORM SYSTEM MOVES OUT OF THE ROCKIES. SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE AREA FROM LATE THIS MORNING THROUGH THE EVENING...THEN AGAIN FRIDAY AND SATURDAY. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. NRR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 854 AM CDT WED AUG 25 2004 KSZ025-102-MOZ001>006-011>015-020-021-251900- ANDREW MO-ATCHISON MO-ATCHISON KS-BUCHANAN MO-CLINTON MO-DAVIESS MO- DE KALB MO-DONIPHAN KS-GENTRY MO-GRUNDY MO-HARRISON MO-HOLT MO- MERCER MO-NODAWAY MO-WORTH MO- 854 AM CDT WED AUG 25 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 781...IN EFFECT UNTIL 200 PM CDT WEDNESDAY AFTERNOON. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ANDREW...ATCHISON...BUCHANAN...CLINTON...DAVIESS...DE KALB... GENTRY...GRUNDY...HARRISON...HOLT...MERCER...NODAWAY AND WORTH. IN KANSAS: ATCHISON AND DONIPHAN. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON... BETHANY...MARYVILLE...ROCKPORT...ST JOSEPH AND TRENTON. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. NRR
The Omaha radar (KOAX), 112 km away, was scanning. The volume nearest the first event began at 16:03 UTC.
7 hail, 3 thunderstorm wind. Local standard time, as filed.
Trees reported down.
Tractor Trailer blown over at mile marker 116 on Interstate 29.
Tractor trailer and 1 ton truck blown over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420302, 5420303, 5420304, 5420307, 5420310, 5420305, 5420311, 5420306, 5420309, 5420308.